Wyoming, 2007

High Wind in Wyoming, October 1, 2007

October 1, 2007 · NWS RIW · 1 event in 1 county or zone

A mountain wave wind event developed on the east side of the Wind River Mountain range causing strong mountaintop winds to descend the east slopes and into the adjacent Lander Foothills. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A mountain wave wind event developed on the east side of the Wind River Mountain range causing strong mountaintop winds to descend the east slopes and into the adjacent Lander Foothills. Gusts over 50 mph lasted for over three hours and a peak gust of 74 mph was measured at Hunt Field at 1:37 p.m. MDT. The strong wind downed several trees, damaged house roofs around Lander, and fanned a grass fire in the Baldwin Creek drainage. The grass fire engulfed one small barn as it made a one mile run to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 1, 8:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 1, 8:35 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
935 AM MDT MON OCT 1 2007

UPDATE...ADDED FIRE WEATHER ZONE 289 TO RED FLAG WARNING FOR WIND
AND LOW RELATIVE HUMIDITIES.  TREND OF SLOWING TROUGH DOWN CONTINUES
WITH DELAY/DECREASE IN PRECIPITATION ACROSS THE WEST THIS
AFTERNOON.

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
SURFACE LOW PRESSURE CURRENTLY DEEPENING OVER SOUTHEAST MONTANA
EARLY THIS MORNING AS THE ASSOCIATED UPPER LEVEL TROUGH MOVES INTO
NORTHWEST OREGON. WINDY AND WARM CONDITIONS EXPECTED FOR MOST
AREAS IN WESTERN AND CENTRAL WYOMING TODAY AHEAD OF THE
APPROACHING UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT. DECIDED
TO CANCEL THE HIGH WIND WATCH FOR THE WIND RIVER MOUNTAINS GIVEN THE
LATEST DATA SHOWING THE CRITICAL LAYER NEAR MOUNTAIN TOP LEVEL TO
BE SHORT LIVED AS COLD AIR ADVECTION BEGINS LATER THIS MORNING. LOCAL
WIND GUSTS APPROACHING 45-50 KTS ARE STILL POSSIBLE ALONG EXPOSED
RIDGES BUT THE WINDS ARE NOT EXPECTED TO BE FORCED DOWN THE LEE-
SIDE GIVEN THE NEAR ISOTHERMAL CONDITIONS AT 700MB...BECOMING MORE
UNSTABLE THROUGH THE AFTERNOON. GIVEN LOW RH VALUES OBSERVED THIS
AFTERNOON AND THE EXPECTED STRONG WINDS...ISSUED A RED FLAG
WARNING FOR JOHNSON AND NATRONA COUNTIES FOR THIS AFTERNOON.
MINIMUM RH VALUES ARE MARGINAL IN NATRONA COUNTY BUT WITH
SUSTAINED WINDS APPROACHING 25 KTS IN A LARGE PORTION OF THE
COUNTY AND GUSTS NEAR 40 KTS POSSIBLE...CRITICAL FIRE WEATHER
CONDITIONS ARE LIKELY THROUGH THE LATE AFTERNOON. LATEST MODEL
DATA SOMEWHAT SLOWER WITH THE PASSAGE OF THE COLD FRONT AND THE
ONSET OF SHOWERS TODAY. COLD FRONT WILL MOVE THROUGH FAR
WESTERN AREAS THIS AFTERNOON FROM YELLOWSTONE PARK SOUTHWARD
THROUGH THE SALT RIVER MOUNTAINS DURING THE AFTERNOON. H7 TEMPS
PROGGED TO DECREASE TO NEAR -5C...SO SNOW LEVELS WILL DROP TO ABOUT
6000 FEET THIS EVENING OVER THE WESTERN MOUNTAINS BUT THE FAST
MOVEMENT OF THE UPPER TROUGH WILL LIMIT SNOW AMOUNTS FROM A TRACE IN
THE LOWER ELEVATIONS UP TO SEVERAL INCHES POSSIBLE ABOVE ABOUT 7500
FEET. RAPID CLEARING STILL ON TRACK FOR TUESDAY MORNING BEHIND THE
TROUGH WITH SOME OROGRAPHIC SNOW AS WELL AS WEAK ISENTROPIC LIFT
KEEPING LIGHT SNOW SHOWERS OVER THE WESTERN MOUNTAINS. STRONG
PACIFIC JET STREAM WILL NOSE INTO NORTHERN IDAHO AND MONTANA
TUESDAY NIGHT WITH OROGRAPHIC SNOWS INCREASING FROM ABOUT JACKSON
NORTHWARD INTO GRAND TETON AND YELLOWSTONE PARKS EASTWARD INTO THE
NORTHERN BIGHORN MOUNTAINS WEDNESDAY INTO WEDNESDAY NIGHT AS THE JET
SAGS SLOWLY SOUTHWARD.

.LONG TERM...THURSDAY THROUGH MONDAY
A PACIFIC LOW PRESSURE TROUGH WILL MOVE INTO WESTERN WYOMING THURSDAY
MORNING SPREADING SHOWERS INTO THE WESTERN MOUNTAINS. THE
TROUGH WILL MOVE EAST THROUGH THE DAY WITH THE SHOWERS INCREASING
AND SPREADING EAST AS WELL. STRONG WINDS WILL DEVELOP OVER THE
MOUNTAIN RIDGES AND ALONG THE EAST SLOPES MOVING INTO THE LOWER
ELEVATIONS EAST OF THE CONTINENTAL DIVIDE...ESPECIALLY ACROSS
SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES AND IN THE CODY
AREA OF PARK COUNTY. THURSDAY NIGHT THE PRECIPITATION WILL BECOME
MORE WIDESPREAD WITH SNOW LIKELY IN THE MOUNTAINS ABOVE 7500 FEET.
TEMPERATURES WILL COOL AS THE TROUGH DEEPENS OVER THE NORTHERN AND
CENTRAL ROCKIES. THE PRECIPITATION WILL SPREAD INTO THE LOWER
ELEVATIONS EAST OF THE CONTINENTAL DIVIDE FRIDAY MORNING AND CONTINUE
THROUGH FRIDAY NIGHT AS TEMPERATURES CONTINUE TO FALL. WESTERN AND
CENTRAL WYOMING WILL BEGIN TO DRY OUT FROM NORTHWEST TO SOUTHEAST
LATE FRIDAY NIGHT WITH CLEARING OCCURRING SATURDAY. SATURDAY NIGHT
WILL SEE WIDESPREAD FREEZING TEMPERATURES WITH DECREASING CLOUDS.
SUNDAY AND MONDAY WILL BE DRY AND WARMER THROUGH THE PERIOD. THE
EXTENDED MODELS START OUT IN FAIR AGREEMENT BUT THE SIGNIFICANT
DIFFERENCES DEVELOP WITH THE TROUGH MOVING THROUGH FRIDAY AND
SATURDAY. LESS DIFFERENCE OCCURS AS HIGH PRESSURE BUILDS IN THE
THE DRY AND STABLE CONDITIONS SUNDAY AND MONDAY.

&&

.AVIATION...
DEEPENING TROUGH WILL CONTINUE TO BACK UPPER FLOW TO THE
SOUTH-SOUTHWEST EARLY TODAY. STRENGTHENING PRESSURE GRADIENT WILL
LEAD TO INCREASING WIND BY AROUND 18Z AT MOST TAF SITES. HAVE TONED
DOWN WIND SPEEDS IN THE WIND RIVER BASIN AS MOUNTAIN WAVE EVENT DOES
NOT APPEAR AS LIKELY AS IT DID EARLIER. GUSTY NORTHWEST WIND
EXPECTED AT FAVORED SITES FOLLOWING TROUGH PASSAGE BETWEEN 00Z AND
06Z TUESDAY. OTHERWISE...VFR CONDITIONS TO PREVAIL AT ALL TAF SITES
THROUGH THE PERIOD. MOISTURE PLUME WORKING ITS WAY NORTH THROUGH THE
GREAT BASIN MAY PROVIDE AN ISOLATED SHOWER OR TWO OVER SOUTHWEST
WYOMING AROUND 00Z/TUESDAY. HOWEVER...HAVE LEFT ALL INDICATIONS OUT
OF THIS TAF PACKAGE DUE TO DRY AND WARM SUB-CLOUD LAYER.

&&

.FIRE WEATHER...
WINDY AND WARM CONDITIONS EXPECTED FOR MOST AREAS IN THE DISTRICT
TODAY AHEAD OF AN APPROACHING UPPER TROUGH AND ASSOCIATED SURFACE
COLD FRONT. MINIMUM RELATIVE HUMIDITY VALUES FROM 10-15 PERCENT
ARE EXPECTED IN JOHNSON AND NATRONA COUNTIES THIS AFTERNOON AND
WITH THE THE EXPECTED STRONG WINDS...A RED FLAG WARNING HAS BEEN
ISSUED FOR THESE AREAS FROM 1200 THROUGH 1800 HOURS. MINIMUM RH
VALUES WILL BE MARGINAL IN NATRONA COUNTY BUT WITH SUSTAINED WINDS
APPROACHING 30 MPH IN A LARGE PORTION OF THE COUNTY AND GUSTS NEAR
40 MPH POSSIBLE...CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY
THROUGH THE LATE AFTERNOON IN THESE AREAS. A COLD FRONT WILL MOVE
RAPIDLY THROUGH THE AREA THIS EVENING WITH WINDS DECREASING AND
BECOMING WEST-NORTHWEST AND RELATIVE HUMIDITY LEVELS RAPIDLY
INCREASING ALONG WITH MAINLY MOUNTAIN SHOWERS AND SNOW SHOWERS. A
STRONG WESTERLY FLOW IS EXPECTED TO KEEP SCATTERED SNOW SHOWERS OVER
THE NORTHWESTERN MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM TO 6 PM MDT THIS AFTERNOON FOR WYZ280-
281-289.

&&

UPDATE...AEM
SHORT TERM...CHURCH
LONG TERM...C.BAKER
AVIATION...CNJ
FIRE WEATHER...CHURCH
Hazardous weather outlook, Oct 1, 8:31 AM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
931 AM MDT MON OCT 1 2007

WYZ001>020-022>030-021100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
931 AM MDT MON OCT 1 2007

...RED FLAG WARNING FOR NATRONA AND JOHNSON COUNTIES AS WELL AS
THE GREEN AND RATTLESNAKE MOUNTAINS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR NATRONA AND JOHNSON COUNTIES
AS WELL AS THE GREEN AND RATTLESNAKE MOUNTAINS THIS AFTERNOON FROM 1
PM THROUGH 6 PM FOR STRONG WIND AND LOW RELATIVE HUMIDITY.  MUCH OF
THE REST OF WESTERN AND CENTRAL WYOMING WILL HAVE BREEZY TO WINDY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN IS THEN EXPECTED TO DEVELOP AROUND MIDWEEK
AND CONTINUE INTO THE WEEKEND. A FAVORABLE PATTERN FOR SNOW IN THE
NORTHWEST MOUNTAINS IS EXPECTED TO DEVELOP WEDNESDAY NIGHT AND
CONTINUE THROUGH THURSDAY. AS THIS NEW STORM SYSTEM GATHERS
STRENGTH IN THE GREAT BASIN THURSDAY AND MOVES TOWARDS WESTERN
WYOMING...THE CHANCES OF PRECIPITATION WILL BE ON THE INCREASE
ACROSS ALL OF WESTERN AND CENTRAL WYOMING BY FRIDAY. COLDER AIR WILL
FILTER INTO AREAS EAST OF THE DIVIDE FRIDAY NIGHT WHICH COULD TURN
THE EXPECTED RAIN INTO SNOW ABOVE 6000 FEET. STAY TUNED THIS WEEK
FOR FREQUENT UPDATES ON THIS WEEKS RAPIDLY CHANGING WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WINDS GREATER THAN 40 MPH.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
October 1, 10:00 AM MST to 3:45 PM MST
Where
Lander Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$8,000
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56161.